This one is short, and sweet, and there is no need for me to paraphrase what the authors report. The one thing I will point out is that even in combination with a laxative, clozapine was not productive in this case. Persons taking clozaril may not be the best historians or the most assertive regarding medication complications and side effects, so it is important to be thorough from evaluation all the way through treatment in order to prevent problems.
OBJECTIVE: The aim of this paper was to describe the association of clozapine with life-threatening constipation. METHOD: Case report. RESULTS: A 53-year-old man presented to the emergency department with severe abdominal pain and bilious vomiting after being on clozapine for over a year for schizoaffective disorder. Surgery revealed severe faecal impaction in the large and small bowel. Clozapine was ceased. There were significant difficulties in the subsequent psychiatric management. Clozapine was gradually reintroduced with concurrent laxative administration, which resulted in another episode of severe constipation with faecal impaction. CONCLUSIONS: Clozapine can be associated with potentially life-threatening constipation. Psychiatrists, especially consultation liaison psychiatrists, physicians, surgeons and radiologists, should be aware of the seriousness of clozapine-induced constipation and its potentially fatal complications.
Rege S, Lafferty T. Life-threatening constipation associated with clozapine. Australas Psychiatry. 2008 Jun;16(3):216-9.
The New ETLNTA
2 years ago